Alert archive / Pennsylvania / Frost Advisories in 2008

Frost Advisory 2, NWS State College, PA

April 16, 2008Adams County, Lancaster County, York County, Pennsylvania

NWS State College, PA issued this frost advisory at Apr 16, 2008, 9:04 PM EDT for Adams County, Lancaster County, York County, Pennsylvania. It took effect at Apr 17, 2008, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 9:04 PM EDT (01:04 UTC)
In effect from
Apr 17, 2008, 4:00 AM EDT
Expired
Apr 17, 2008, 8:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 170104
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
904 PM EDT WED APR 16 2008


PAZ064>066-171200-
/O.NEW.KCTP.FR.Y.0002.080417T0800Z-080417T1200Z/
ADAMS-YORK-LANCASTER-
904 PM EDT WED APR 16 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT THURSDAY. 

ANOTHER COLD AND CLEAR NIGHT IS IN STORE TONIGHT. THE CALM WINDS
AND CLEAR SKIES WILL ALLOW FOR TEMPERATURES TO DIP INTO THE LOWER
AND MID 30S ACROSS THE REGION. THIS WILL CREATE AREAS OF FROST.

ONLY THE VERY RURAL AREAS...GENERALLY OPEN...AND LOW SPOTS AWAY
FROM WATER ARE IN DANGER OF FALLING AT OR BELOW FREEZING. MOST
LOCATIONS WILL END UP WITH LOWS BETWEEN 32 AND 36 DEGREES...WITH
THE CITIES REMAINING EVEN MILDER.  

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.

$$

DANGELO
1 follow-up statement
000 
WWUS71 KCTP 171157
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 AM EDT THU APR 17 2008

PAZ064>066-171300-
/O.EXP.KCTP.FR.Y.0002.000000T0000Z-080417T1200Z/
ADAMS-YORK-LANCASTER-
757 AM EDT THU APR 17 2008

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. 

TEMPERATURES WILL QUICKLY RISE THROUGH THE 40S AND INTO THE MID
50S BY MID MORNING.

$$

STEINBUGL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Apr 16, 9:00 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 16, 9:00 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT WED APR 16 2008

.SYNOPSIS...
FAIR AND DRY WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK
THANKS TO A SLOW MOVING RIDGE OF HIGH PRESSURE. THE NEXT CHANCE OF
PRECIPITATION WILL LIKELY HOLD OFF UNTIL LATE THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
FEELING VERY UNCOMFORTABLE WITH L-M30S IN THE FORECAST FOR MINS
TONIGHT IN THE SE WITHOUT ANY FROST/FREEZE PRODUCT OUT. WHILE IT
IS VERY DRY OUT...THE DEWPOINTS ARE SLIGHTLY HIGHER THAN LAST
NIGHT. THE TEMPS ARE ALSO SLIGHTLY ABOVE LAST NIGHT/S VALUES AT
THIS TIME...AND SHOULD BOTTOM OUT SLIGHTLY ABOVE THIS MORNING/S
MINS TOO. THIS WOULD PUT MOST OF THE 3 COUNTIES THAT ARE IN THE
GROWING SEASON INTO A FROST-Y SITUATION RATHER THAN FREEZE.
SO...WILL MAKE A FROST ADVSRY FOR THIS MORNING...ENDING AROUND 8
AM.

REST OF FCST QUIET/CALM/COOL. HIGH CLOUDS THIN TO OUR WEST AND
SHOULD NOT IMPACT A CLEAR FORECAST AT ALL.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
ELONGATED BANANA SFC RIDGE AXIS WILL BREAK APART AS A SFC LOW
ASSOC WITH A UPR LVL CUT-OFF SPINNING OVR THE GULF STREAM MOVES
NWD FROM NEAR BERMUDA TWD THE CANADIAN MARITIMES. ALTHOUGH THE
MAIN HIGH PRES CENTER WILL SINK SWD INTO THE SE U.S...CENTRAL PENN
WILL REMAIN IN THE SUBSIDENCE REGION BETWEEN A DEVELOPING SRN
PLAINS LOW AND THE AFOREMENTIONED SYS MOVG NWD WELL-OFF THE MID
ATLC COAST.

FAIR AND UNSEASONABLY MILD WEATHER WILL CONTINUE UNDER MOSTLY
SUNNY SKIES. 09Z SREF BIAS-CORRECTED 2M TEMPS SUGGEST GOING AOA
GUID. BASED ON MAV/MET/ENS HIGH BLEND...MAX TEMPS SHOULD TOP OUT
IN THE 68-75F RANGE OR ANYWHERE FROM 8 TO 15 DEGS BETTER THAN
CLIMATOLOGY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
ONLY SMALL SCALE CHANGES NEEDED TO THE EXTENDED FORECAST AS
OVERALL FORECAST NOT CHANGING VERY QUICKLY.

AN EXTENDED RUN OF DRY WEATHER WITH COOL MORNINGS AND WARM
AFTERNOONS IS IN STORE THRU LATE WEEK AS HIGH PRESSURE DOMINATES.
AVERAGE TEMPS WILL RETURN TO ABOVE NORMAL...DAY TIME HIGHS WILLBE
ABOVE AS LOWS REMAIN JUST BELOW...FOR THE REMAINDER OF THE WEEK.
THE DRY AIR AND SUNSHINE/CLEAR SKIES WILL CREATE VERY LARGE
DIURNAL RANGES IN TEMP. SOME PLACES MAY SEE 40F SWINGS FROM MIN TO
MAX THROUGH LATE THIS WEEK.

MODELS CONTINUE TO SHOW DIVERGING SOLUTIONS IN THE HANDLING OF
THE EVENTUAL BREAK DOWN OF OUR EASTERN RIDGE. DISCUSSIONS FROM HPC
POINT TO ANOMALOUSLY HIGH HEIGHTS OVER SERN CANADA TELLECONNECTING
TO AN UPPER LOW SLIDING SOUTH OF PA LATER IN THE WEEKEND. THE
ECMWF SUPPORTS THIS NOTION. THE 00Z GFS THEN TAKES THE LOW AND
COMPLICATES THE PICTURE BY SHEARING IT OUT AND TAKING IT THRU THE
GR LAKES LATER IN THE WEEKEND. ENSEMBLES FROM THE GFS AND CANADIAN
BOTH HAVE A RATHER WASHED OUT LOOK TO THE UPPER
PATTERN...MAINTAINING HIGH HEIGHTS OVER THE NERN US WHILE
WEAKENING THE APPROACHING WAVE...AS WELL AS MAINTAINING A WEAKNESS
IN THE HEIGHTS OVER THE SERN US...HINTING THAT ENERGY COULD INDEED
HEAD THAT WAY AS WELL. EITHER WAY...IT LOOKS LIKE THE NEXT CHC OF
RAIN WILL HOLD OFF UNTIL SAT AT THE EARLIEST WHILE ABOVE NORMAL
WARMTH CONTINUES OVER THE REGION...TEMPERED A BIT BY POTENTIAL OF
SE FLOW BY LATE WEEKEND KNOCKING TEMPS DOWN A BIT.

GIVEN THE CONTINUED UNCERTAINTY ACROSS FORECAST MODELS...EXTENDED
POPS REMAIN JUST IN THE CHC RANGE. NOT MUCH ELSE TO DO AT THIS
RANGE.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR AND LIGHT WINDS LIKELY TO PERSIST THROUGH SATURDAY...AS RIDGE
OF HIGH PRESSURE REMAINS OVER THE REGION. A WEAK COLD FRONT WILL
PUSH THROUGH THE AREA SAT NITE OR EARLY SUNDAY...PERHAPS
ACCOMPANIED BY A PERIOD OF REDUCED CIGS/VSBY IN SCT RAIN SHWRS.
GOOD FLYING CONDS EXPECTED MONDAY AS AN AREA OF HIGH PRESSURE
BUILDS ALONG THE EAST COAST.

&&

.FIRE WEATHER...
10HR FINE FUELS ON THE ORDER OF 5-6% AND RH VALUES BETWEEN 10-15%
THIS AFTERNOON SUPPORT FAVORABLE CONDITIONS FOR THE INITIATION AND
SPREAD OF WILD FIRES. HOWEVER...WINDS IN MOST LOCATIONS ARE LESS
THAN 10KTS. THE EXCEPTION IS ACROSS FAR WRN PA AND SWRN NY
STATE...WITH SFC WNDS ARE RUNNING 8-10KT WITH OCNL GUSTS OF 15-20KTS
/BUT STILL BELOW CRITERIA/.

DRY WEATHER WILL CONTINUE OVER CENTRAL PENNSYLVANIA THROUGH AT
LEAST THE END OF THE WORK WEEK. FINE FUEL MOISTURE AND RH/S WILL
REMAIN LOW...HOWEVER WINDS WILL LIKELY NOT REACH CRITERIA.
IF THIS CHANGES AND STRONGER WINDS LOOK LIKELY...FIRE WEATHER
WATCHES OR WARNINGS MAY NEEDED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM EDT THURSDAY FOR PAZ064>066.

&&

SYNOPSIS...LACORTE/STEINBUGL
NEAR TERM...DANGELO
SHORT TERM...LACORTE/STEINBUGL
LONG TERM...LACORTE/RXR
AVIATION...FITZGERALD
FIRE WEATHER...STEINBUGL/TYBURSKI
Hazardous weather outlook, Apr 16, 8:07 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 AM EDT WED APR 16 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
807 AM EDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

INCREASINGLY DRY CONDITIONS ARE EXPECTED OVER THE NEXT SEVERAL
DAYS. WHILE WINDS ARE NOT EXPECTED TO REACH CRITERIA AT THIS
TIME...WILD FIRE DANGER WILL BE ON THE INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INCREASINGLY DRY CONDITIONS ARE EXPECTED OVER THE NEXT SEVERAL
DAYS. WHILE WINDS ARE NOT EXPECTED TO REACH CRITERIA AT THIS
TIME...WILD FIRE DANGER WILL BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL

Nearby

Frost Advisories in Pennsylvania, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.